Mania Induced by Garcinia cambogia: A Case Series
To the Editor: Despite that the putative mechanism of action of the weight loss supplement Garcinia cambogia is considered to be serotonergic, literature about its psychiatric effects is limited.1,2 We report 3 stable, euthymic adults whose mania emerged when they began taking G.cambogia.
Case 1. Mr A, a 50-year-old man with bipolar I disorder, had been stable off medications for 6 years before presenting to the emergency department with mania. Two months prior, Mr A had begun dieting and taking 2 pills of G. cambogia daily. One month later, he developed grandiosity, irritability, pressured speech, excessive spending, increased social activity, and decreased need for sleep. He was admitted to the psychiatric unit and diagnosed with bipolar I disorder, manic, severe (DSM-5). After a 16-day hospitalization, he was discharged on olanzapine and valproic acid treatment and counseled to avoid G. cambogia.
Case 2. Mr B, a 25-year-old man without a psychiatric history, presented to the emergency department with mania. He had begun dieting, exercising, and consuming G. cambogia 1-2 pills daily for 2 months prior to presentation. Within weeks of starting this regimen, he developed inflated self-esteem, grandiosity, decreased need for sleep, increased activities, excessive spending, and pressured speech. Later symptoms included paranoia and religious delusions. He was admitted to the psychiatric unit with bipolar I disorder, manic, severe, with psychosis (DSM-5). He was discharged 8 days later on olanzapine and valproic acid treatment and counseled about cessation of G. cambogia.
Case 3. Ms C, a 34-year-old woman with bipolar II disorder and past selective serotonin reuptake inhibitor (SSRI)-induced hypomania, had begun dieting, exercising, and taking G. cambogia for 4-6 weeks prior to onset of symptoms, which included irritability, pressured speech, decreased need for sleep, and agitation. She saw her psychiatrist 1 month after symptom onset and was diagnosed with a recurrence of bipolar II disorder, hypomanic, moderate (DSM-5). Her symptoms remitted with low-dose lorazepam, cessation of G. cambogia, and continuation of preexisting medications (aripiprazole, bupropion, topiramate).
This case series describes 3 stable patients whose manias emerged during use of Garcinia cambogia, an over-the-counter weight loss supplement. The putative mediator of G. cambogia’ s weight loss effect is hydroxycitric acid (HCA), a substance with demonstrated serotonergic activity in animals and humans.2,3 HCA is thought to promote release and synaptic availability of serotonin, influencing appetite. There are 2 known case reports4,5 that suggest HCA-containing weight loss supplements may contain psychoactive serotonergic properties. One involved mania that emerged on Hydroxycut (Iovate Health Sciences International, Inc), an HCA-containing supplement.4 The other involved a patient who developed serotonin syndrome when an SSRI was combined with G. cambogia.5
Antidepressants have been theorized to promote a switch to mania through action on neurotransmitters.6 Other medical conditions and substances have also been implicated in generating symptoms and in altering the course of bipolar disorder.7-14 Our case series suggests that G. cambogia may induce mania or hypomania in predisposed euthymic individuals. Our patients were euthymic, and manic symptoms developed after G. cambogia was started. Two patients had previously diagnosed bipolar illness; the third did not. Given the multifactorial mechanisms of mania, it is impossible to establish G. cambogia as causative. Furthermore, supplements have inherent variability in dosages and ingredients. However, identifying G. cambogia as a risk is important. For the 2 patients with known bipolar disorder, it seems that G. cambogia altered the course of their disorder by precipitating episodes during stable phases. In Mr B’s case, G. cambogia either unmasked primary bipolar illness or created a substance-induced disorder. In all 3 cases, recovery included cessation of G. cambogia and usual clinical treatment.
We remind clinicians of the importance of inventorying all medications, vitamins, and supplements during a patient’s psychiatric evaluation and suggest further research is needed to clarify the psychiatric effects or side effects of Garcinia cambogia.
1. M×¡rquez F, Babio N, Bulló M, et al. Evaluation of the safety and efficacy of hydroxycitric acid or Garcinia cambogia extracts in humans. Crit Rev Food Sci Nutr. 2012;52(7):585-594. PubMed doi:10.1080/10408398.2010.500551
2. Ohia SE, Awe SO, LeDay AM, et al. Effect of hydroxycitric acid on serotonin release from isolated rat brain cortex. Res Commun Mol Pathol Pharmacol. 2001;109(3-4):210-216. PubMed
3. Preuss HG, Bagchi D, Bagchi M, et al. Effects of a natural extract of (-)-hydroxycitric acid (HCA-SX) and a combination of HCA-SX plus niacin-bound chromium and Gymnema sylvestre extract on weight loss. Diabetes Obes Metab. 2004;6(3):171-180. PubMed doi:10.1111/j.1462-8902.2004.00328.x
4. Narasimha A, Shetty PH, Nanjundaswamy MH, et al. Hydroxycut-dietary supplements for weight loss: can they induce mania? Aust N Z J Psychiatry. 2013;47(12):1205-1206. PubMed doi:10.1177/0004867413493522
8. Nurnberger JI Jr, Koller DL, Jung J, et al; Psychiatric Genomics Consortium Bipolar Group. Identification of pathways for bipolar disorder: a meta-analysis. JAMA Psychiatry. 2014;71(6):657-664. PubMed doi:10.1001/jamapsychiatry.2014.176
13. Freudenreich O, Nejad SH, Francis A, et al. Psychosis, Mania and Catatonia. In: Levenson JL, ed. Textbook of Psychosomatic Medicine: Psychiatric Care of the Medically Ill. Second Edition. Arlington, VA: American Psychiatric Publishing, Inc; 2011:222-229.
14. Kvitland LR, Melle I, Aminoff SR, et al. Continued Cannabis use at one year follow up is associated with elevated mood and lower global functioning in bipolar I disorder. BMC Psychiatry. 2015;15(1):11. PubMed doi:10.1186/s12888-015-0389-x
aDepartment of Psychiatry, NewYork-Presbyterian Hospital/Weill Cornell Medical Center New York, New York
Potential conflicts of interest: The authors report no financial or other relationships that pertain to the subject of this letter.
Funding/support: There was no external funding for this study.
Published online: April 28, 2016.
Prim Care Companion CNS Disord 2016;18(2):doi:10.4088/PCC.15l01890
© Copyright 2016 Physicians Postgraduate Press, Inc.
Buy this Article as a PDF